Hail, Blue Earth
- When
- May 25, 5:30 PM CST
- Where
- Blue Earth County, 4.6 mi SSE of Madison Lake
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.140, -93.780
Strong thunderstorms developed in far southern Minnesota during the late afternoon, and early evening of Monday, May 25th. A few strong storms moved from near Mankato, east-northeast toward Faribault before dissipating in southeast Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Strong thunderstorms developed in far southern Minnesota during the late afternoon, and early evening of Monday, May 25th. A few strong storms moved from near Mankato, east-northeast toward Faribault before dissipating in southeast Minnesota. Penny size hail was reported in these storms as they tracked across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 25, 3:06 PM CST, 2 hours 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 406 PM CDT MON MAY 25 2015 .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 406 PM CDT MON MAY 25 2015 A SOMEWHAT COMPLEX WEATHER PATTERN IS IN PLACE THIS AFTERNOON AS A BROAD SYNOPTIC LEVEL TROUGH HAS SPREAD ITSELF OUT FROM ESSENTIALLY THE ROCKIES TO THE GREAT LAKES. WITHIN THIS TROUGH...THERE ARE NUMEROUS WAVES SPARKING OF SHOWERS AND STORMS FROM TEXAS TO LAKE SUPERIOR. THE TWO THAT MATTER FOR US ARE A SUBTLE WAVE MOVING NORTH OUT OF IOWA AND THE SHORTWAVE/MCV THAT IS DRIVING THE THUNDERSTORM COMPLEX RACING ACROSS TEXAS AND OKLAHOMA. SOME CLEARING ACROSS IOWA TODAY HAS ALLOWED FOR INSTABILITY TO BUILD TO OUR SOUTH...WITH A NICE CAPE GRADIENT NOW SETUP FROM SE SODAK ACROSS SRN MN AND INTO THE LA CROSSE AREA. THIS CAPE GRADIENT WILL BE THE SCENE OF SCATTERED THUNDERSTORMS THROUGH THE EVENING...WITH ACTIVITY EXPECTED TO REMAIN SOUTH OF A NEW ULM/TWIN CITIES/CHIPPEWA FALLS LINE. MID LEVEL LAPSE RATES ARE QUITE MEAGER AND DEEP LAYER SHEAR IS ONLY ON THE ORDER OF 30 KTS...SO FROM THE SEVERE PERSPECTIVE...NOT EXPECTING MUCH OUTSIDE OF A COUPLE OF MARGINALLY SEVERE CELLS. OTHER ISSUE FOR TONIGHT WILL COME WITH THE POTENTIAL FOR ANOTHER NIGHT OF LOW STRATUS AND FOG. WE CURRENTLY HAVE A BOUNDARY SPRAWLED OUT FROM SW MN TO NW WI AND THIS WILL BE REMAINING MORE OR LESS STALLED OUT OVERNIGHT. THIS WILL RESULT IN A BAGGY PRESSURE GRADIENT ACROSS THE AREA...WITH PLENTY OF MOISTURE STILL IN PLACE...SO EXPECT STRATUS AND FOG TO FILL BACK IN OVERNIGHT. GFSLAMP HAS HAD DENSE FOG FORECAST FOR TONIGHT ALL DAY FROM NE MN INTO NW WI...SO BROUGHT IN A FOG MENTION FOR TONIGHT IN THE NE PARTS OF THE MPX CWA...BUT THIS COULD JUST AS EASILY END UP BEING LOW STRATUS. FOR TOMORROW...THE SHORTWAVE CURRENTLY NEAR THE TX/OK BORDER WILL BE HEADING INTO WISCONSIN BY THE AFTERNOON. THIS SHOULD BRING ANOTHER SHIELD OF RAIN UP INTO WI DURING THE LATE MORNING AND AFTERNOON. THIS IS A PRETTY STRONG MCV BASED ON SPIN YOU CAN SEE ON SATELLITE AND REGIONAL RADAR LOOPS...SO LIKE THE IDEA OF THE ECMWF THAT A PRETTY HEALTHY BURST OF RAIN COMES UP INTO WI TOMORROW AFTERNOON...JUST WENT ALONG WITH THE WPC IDEA THAT THAT BAND WILL BE A BIT FARTHER EAST THAN WHAT THE ECMWF HAS. AS A RESULT...TRIMMED POPS ACROSS MOST OF MN TOMORROW...WITH LIKELY POPS CONFINED TO WRN WI. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 406 PM CDT MON MAY 25 2015 LEFT OVER SHOWERS AND THUNDERSTORMS FROM TUESDAY WILL BE PUSHING EAST OF OUR WI COUNTIES TUESDAY EVENING. DRY WEATHER IS THEN FORECAST THROUGH WEDNESDAY NIGHT AS WEAK RIDGING BUILDS IN PLACE. A POCKET OF WARM AIR ALOFT WILL SLIDE SOUTHEAST FROM THE NORTHERN ROCKIES INTO THE UPPER MIDWEST WEDNESDAY AHEAD OF THE NEXT FRONT SINKING SOUTH TO THE U.S./CANADIAN BORDER. 925 MB TEMPS RISE INTO THE LOW TO MID 20S C...SIGNALING HIGHS IN THE LOW TO MID 80S. THIS AGREES VERY WELL WITH THE RAW 2M TEMPS OFF OF THE NAM/GFS/ECMWF/GEM AND THE MET/MAV/EURO MOS PRODUCTS. THUS...RAISED HIGHS INTO THE MID 80S MOST PLACES...THOUGH KEPT THEM SLIGHTLY COOLER OVER WI AND FAR SOUTHERN MN WHERE MIXING ISN/T QUITE AS DEEP...925 MB TEMPS ARE COOLEST...AND THERE ARE NEUTRAL HEIGHT CHANGES. THE WARM TEMPS WILL CONTINUE THURSDAY...ALTHOUGH THEY MAY BE SLIGHTLY COOLER DUE TO CLOUDS AND AN INCREASING THREAT FOR SHOWERS AND THUNDERSTORMS WITH AN APPROACHING TROUGH. MAINTAINED HIGHEST POPS ACROSS WRN MN THURSDAY AFTERNOON...EXPANDING EASTWARD THURSDAY NIGHT. THE FRONT WILL SAG ACROSS THE CWA FRIDAY WITH THE HIGHEST POPS CONFINED TO SRN MN/WRN WI. LAPSE RATES ARE POOR AND WINDS ARE GENERALLY LESS THAN 35 KT BELOW 350 MB...SO NOT EXPECT MUCH...IF ANY SEVERE WEATHER ATTM. THERE COULD BE SOME LOCALLY HEAVY RAIN WITH PW VALUES NEARING 1.5 INCHES AND MBE VELOCITIES LESS THAN 15 KT. THAT WILL BE THE MAIN THREAT. ANOTHER COOL SPELL ARRIVES FOR THE WEEKEND AS A 1030 MB HIGH DRIFTS EAST ACROSS THE UPPER MIDWEST AND GREAT LAKES. MAY SEE LOWS IN THE UPPER 30S AGAIN SATURDAY NIGHT IN SPOTS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 111 PM CDT MON MAY 25 2015 AS A DIFFUSE SFC LOW LIFTS TOWARD DLH...WE HAVE SEEN CIGS IMPROVE QUITE A BIT DURING THE LATE MORNING...WITH AIRPORTS OUTSIDE OF CENTRAL MN LIKELY TO SEE VFR CIGS THIS AFTERNOON. STILL A FAIR DEGREE OF UNCERTAINTY THOUGH WHEN IT COMES TO TSRA POTENTIAL THIS AFTERNOON AND EVENING. HRRR HAS BEEN PRETTY PERSISTENT IN DEVELOPING SCT TSRA FROM NEAR KULM TO KEAU AROUND 00Z. IT ALSO DOES AN EFFECTIVE JOB AT CLEARING CLOUDS OUT THIS AFTERNOON...SO IT MAY BE TO AGGRESSIVE WITH TSRA DEVELOPMENT. HOWEVER...HOPWRF MEMBERS SHOW SOME SCT ACTIVITY IN THE GENERAL VICINITY OF WHERE THE HRRR HAS IT...SO ADDED A VCSH MENTION FOR RWF/MSP/EAU. AFTER THAT...HAVE LOWER CONFIDENCE ON CIG FORECAST FOR TONIGHT. THE HRRR HAS SKIES PRETTY MUCH CLEAR OUTSIDE OF CENTRAL MN AND ANY REMNANT SHOWERS BY 7Z. THIS IS IN CONTRAST TO THE GFSLAMP...WHICH HAS CLOUDS CLOSING BACK IN AGAIN. WITH A BAGGY PRESSURE PATTERN PROGGED TO BE ACROSS THE AREA TONIGHT ALONG THE STALLED OUT BOUNDARY... CONTINUED TO FOLLOW THE LAMP IDEA...BUT DID NOT GO QUITE AS LOW WITH VSBYS AT STC/RNH AS IT IS GOING WITH. WINDS WILL REMAIN LIGHT THROUGH TUESDAY MORNING...SO CURRENT TAFS MAY BE A BIT OPTIMISTIC WITH IMPROVING CONDITIONS AT THE END. KMSP...EXPECTED MAINLY VFR CIGS THROUGH THE AFTERNOON. FOR STORMS...IF WE SEE THEM...THEN THE 23-03Z WINDOW WOULD BE THE MOST LIKELY TIME FOR SEEING THEM. SREF PROBS FOR MVFR CIGS AND THE HRRR WOULD SAY CURRENT TAF MIGHT BE A BIT TOO PESSIMISTIC WITH CIGS OVERNIGHT...BUT WITH LOW LEVELS REMAINING MOIST AND A BAGGY PRESSURE GRADIENT ALONG THE BOUNDARY REMAINING IN PLACE TONIGHT...DO THINK MSP EVENTUALLY ENDS UP IFR BY THE TIME THE MORNING RUSH START TUESDAY. /OUTLOOK FOR KMSP/ WED...VFR. WINDS W 5-10 KTS. THU...VFR. CHC P.M. -SHRA/-TSRA. WINDS SE AT 5-10 KTS. FRI...MVFR IN SHWRS/TSMS. IFR POSSIBLE. WINDS SW 5-10 KTS BECOMING N 10-15 KTS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && SHORT TERM...MPG LONG TERM...BORGHOFF AVIATION...MPG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1006 AM CDT MON MAY 25 2015 MNZ060-062-063-067>070-073>078-082>085-091>093-WIZ023>028-261515- HENNEPIN-RAMSEY-WASHINGTON-SIBLEY-CARVER-SCOTT-DAKOTA-REDWOOD- BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-WASECA- STEELE-MARTIN-FARIBAULT-FREEBORN-ST. CROIX-PIERCE-DUNN-PEPIN- CHIPPEWA-EAU CLAIRE- 1006 AM CDT MON MAY 25 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING FROM SOUTH CENTRAL MINNESOTA INTO WESTERN WISCONSIN. A FEW OF THESE STORMS COULD BECOME STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREAT...WITH AN ISOLATED TORNADO BEING POSSIBLE IN SOUTH CENTRAL MINNESOTA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MORE THUNDERSTORM CHANCES RETURN THURSDAY AND FRIDAY. ORGANIZED SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. MNZ041>045-047>059-061-064>066-WIZ014>016-261515- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-ANOKA-YELLOW MEDICINE-RENVILLE-MCLEOD- POLK-BARRON-RUSK- 1006 AM CDT MON MAY 25 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...WEST CENTRAL MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MORE THUNDERSTORM CHANCES RETURN THURSDAY AND FRIDAY. ORGANIZED SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
The Minneapolis radar (KMPX), 81 km away, was scanning. The volume nearest the first event began at 23:30 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568100, 568101, 568102.